Alert archive / Arkansas / Tornado Warnings in 2016

Tornado Warning 35, NWS Little Rock, AR

December 17, 2016White County, Woodruff County, Arkansas

NWS Little Rock, AR issued this tornado warning at Dec 17, 2016, 4:21 PM CST for White County, Woodruff County, Arkansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 17, 2016, 4:21 PM CST (22:21 UTC)
Expired
Dec 17, 2016, 5:00 PM CST
In force
39 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties White County, AR, Woodruff County, AR

The radar

The Little Rock radar (KLZK), 75 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 17, 1:42 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 10.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 320 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
200 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
320 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

487 
WFUS54 KLZK 172221
TORLZK
ARC145-147-172300-
/O.NEW.KLZK.TO.W.0035.161217T2221Z-161217T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Little Rock AR
421 PM CST SAT DEC 17 2016

The National Weather Service in Little Rock has issued a

* Tornado Warning for...
  Central Woodruff County in eastern Arkansas...
  Southeastern White County in central Arkansas...

* Until 500 PM CST
    
* At 420 PM CST, a severe thunderstorm capable of producing a
  tornado was located 2 mile southwest of Higginson, moving east at
  50 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Augusta...                        Higginson...
  Patterson...                      West Point...
  Pryor...                          Hurricane Lake WMA...
  McCrory...                        Garner...
  Griffithville...                  Walker...
  Vinity Corner...                  Grays...
  Gregory...                        Georgetown...

This includes US Highway 67 between mile markers 37 and 41.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3507 9176 3517 9181 3537 9125 3519 9115
TIME...MOT...LOC 2220Z 249DEG 37KT 3516 9169 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

46
2 follow-up statements
665 
WWUS54 KLZK 172232
SVSLZK

Severe Weather Statement
National Weather Service Little Rock AR
432 PM CST SAT DEC 17 2016

ARC145-147-172300-
/O.CON.KLZK.TO.W.0035.000000T0000Z-161217T2300Z/
Woodruff AR-White AR-
432 PM CST SAT DEC 17 2016

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CST FOR CENTRAL
WOODRUFF AND SOUTHEASTERN WHITE COUNTIES...
    
At 431 PM CST, a severe thunderstorm capable of producing a tornado
was located near West Point, or 10 miles east of Searcy, moving east
at 50 mph.

HAZARD...Tornado. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Augusta...                        Patterson...
West Point...                     Pryor...
McCrory...                        Hurricane Lake WMA...
Grays...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3512 9163 3521 9168 3537 9125 3519 9115
TIME...MOT...LOC 2231Z 249DEG 37KT 3520 9155 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

46
983 
WWUS54 KLZK 172253
SVSLZK

Severe Weather Statement
National Weather Service Little Rock AR
453 PM CST SAT DEC 17 2016

ARC145-147-172302-
/O.EXP.KLZK.TO.W.0035.000000T0000Z-161217T2300Z/
Woodruff AR-White AR-
453 PM CST SAT DEC 17 2016

...THE TORNADO WARNING FOR CENTRAL WOODRUFF AND SOUTHEASTERN WHITE
COUNTIES WILL EXPIRE AT 500 PM CST...
    
At 452 pm CDT...The tornadic thunderstorm which prompted the warning
has weakened near Augusta. Therefore, the warning will be allowed to
expire.

A tornado watch remains in effect until 900 PM CST for eastern and
central Arkansas.

LAT...LON 3512 9163 3521 9168 3537 9125 3519 9115
TIME...MOT...LOC 2252Z 245DEG 39KT 3531 9130 

$$

46

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at Dec 17, 3:00 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Dec 17, 3:00 PM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
300 PM CST Sat Dec 17 2016

.SHORT TERM...Tonight Through Sunday Night
Um, let's see...Tornado Watch, Wind Advisory, Winter Weather
Advisory, Wind Chill Advisory. It must be December in Arkansas
again.

Surface observations show Arctic Frontal Boundary extending from
the Missouri Bootheel to between Russellville and Hot Springs...to
between De Queen and Mena (if you go by the wind shift and slight
temperature gradient). Colder air is still lagging a bit trying
to get over the Ozarks and Ouachitas, though it is slowly
funneling down the River Valley. Wind shift should be through the
metro area in a couple of hours, and out of the region late this
evening or during the overnight hours. The cold, though will be
what smacks us in the face late tonight, with most locations
probably seeing a drop on the order of 50 degrees or so (Harrison's
already down 30 degrees from 4 AM).

Until the front clears out, showers and thunderstorms are likely
in areas along and ahead of the front, with some strong/severe
storms possible. Lots of low level shear is present, and there
have been a few breaks in clouds today, which has helped increase
instability. Primary threat from any severe thunderstorms will be
wind damage, as things evolve more into a linear structure.
However, any discrete cells ahead of the line could be capable of
producing a weak, brief tornado, and for this reason, a Tornado
Watch has been posted for much of the eastern half of Arkansas
until 9 PM.

Now, that brings me to my next issue...winter weather. Still
thinking that any impacts would be minor, if at all. Most likely
area to see winter precipitation will be the north and northwest
through late this evening. As the upper wave moves across southern
Missouri and northern Arkansas this afternoon and evening,
shallow, light precipitation will accompany it. Transition should
be a light freezing rain/sleet mix, to sleet/snow...to snow before
ending late tonight. Accumulations of freezing rain would likely
be a few hundredths of an inch, and snow/sleet accumulations
generally less than half an inch. Further south/east, transition
of precip will be occurring as the moisture exits the region, so
at this point, I would think impacts would be even less than
northern Arkansas.

Next issue is winds. Pressure gradient with this system has been
nothing short of impressive, and winds will remain elevated
through Sunday. Have gone ahead with a wind advisory for tonight
for most areas, with the exception being the Ouachita Mountains
and the far north. Gradient should relax on Sunday morning...which
brings me to the next issue...wind chill.

Wind chill values of zero to -5 are likely over the northwest and
far north counties late tonight into the morning Sunday, and with
gusty winds occurring, have continued the wind chill advisory.
Wind chills will be similar in that area on Sunday night/early
Monday morning, but winds will not be as much of an issue.

Aaaaand, last, but certainly not least, temperatures...
Most areas will stay below freezing on Sunday. Sunday night should
be the coldest, with some areas in the north and northwest
bottoming out near zero (especially in valleys).

Okay...time to hand it off to the next shift...
&&
.LONG TERM...Monday Through Saturday
Lots going on in the short term so I will make this brief. A dry
extended forecast until Sat. A weak system, i.e....cold front,
will move through Wed and will basically just keep temps from
warming up. A potentially stronger and more complex system may
affect the area next weekend as a large broad 5H trough sets up
across the western US. It appears the cold front associated with
this feature may move through the area Sat and bring a chance of
showers or storms with considerably colder conditions on tap for
Sunday. For now, included slight chance pops for Sat and Sat
night.

Temps warm into the 40s Tuesday and then average around 50 degrees
for highs across the state Wed through Sat. Nighttime temps will
moderate a bit and run close to seasonal normals with lows mainly in
the 30s.
&&

.FIRE WEATHER...
The biggest fire weather issue will be low humidity during the
afternoons on Monday and Tuesday, with minimums in the 30 percent
range or less, particularly in the western portions of Arkansas.
Toward mid and late week...moisture will increase out ahead of the
next storm system.
&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     19  27   9  32 /  60   0   0   0
Camden AR         30  36  17  38 /  70  10   0   0
Harrison AR       10  20   2  31 /  60   0   0   0
Hot Springs AR    25  33  15  37 /  50   0   0   0
Little Rock   AR  26  32  14  34 /  60  10   0   0
Monticello AR     30  34  16  36 /  90  10   0   0
Mount Ida AR      23  32  10  38 /  40   0   0   0
Mountain Home AR  13  23   5  29 /  50   0   0   0
Newport AR        21  27   9  30 /  70   0   0   0
Pine Bluff AR     28  32  17  34 /  90  10   0   0
Russellville AR   22  28  12  35 /  40   0   0   0
Searcy AR         24  29  10  31 /  60  10   0   0
Stuttgart AR      26  31  15  32 /  80  10   0   0
&&

.LZK Watches/Warnings/Advisories...
Wind Advisory from 6 PM this evening to 6 AM CST Sunday FOR
Arkansas-Bradley-Calhoun-Cleburne-Cleveland-Conway-Dallas-Desha-
Drew-Faulkner-Grant-Independence-Jackson-Jefferson-Johnson-
Lincoln-Logan-Lonoke-Monroe-Newton-Ouachita-Perry-Pope-Prairie-
Pulaski-Saline-Searcy-Stone-Van Buren-White-Woodruff-Yell.

Winter Weather Advisory from 6 PM this evening to midnight CST
tonight FOR Baxter-Boone-Fulton-Izard-Marion-Newton-Searcy-Sharp-
Stone.

Wind Chill Advisory from midnight tonight to 10 AM CST Sunday
FOR Baxter-Boone-Fulton-Izard-Marion-Newton-Searcy-Stone.
&&

Short Term...57 / Long Term...32
Hazardous weather outlook, Dec 17, 3:20 PM CST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
320 PM CST SAT DEC 17 2016

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-181100-
BOONE-MARION-BAXTER-FULTON-SHARP-NEWTON-SEARCY-STONE-IZARD-
INDEPENDENCE-JOHNSON-POPE-VAN BUREN-CLEBURNE-JACKSON-LOGAN-CONWAY-
FAULKNER-WHITE-WOODRUFF-SCOTT-YELL-PERRY-POLK-MONTGOMERY-GARLAND-
SALINE-PULASKI-LONOKE-PRAIRIE-MONROE-PIKE-CLARK-HOT SPRING-GRANT-
JEFFERSON-ARKANSAS-DALLAS-CLEVELAND-LINCOLN-DESHA-OUACHITA-CALHOUN-
BRADLEY-DREW-
320 PM CST SAT DEC 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THROUGH TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AS A STRONG ARCTIC FRONT
FRONT MOVES THROUGH. THE BEST CHANCES OF SEEING THUNDERSTORMS WILL
REMAIN OVER THE EAST AND SOUTHEAST WHERE THE AIR IS A BIT MORE
UNSTABLE. A STRONG STORM OR TWO WILL BE POSSIBLE WITH DAMAGING WINDS
THE PRIMARY CONCERN. HOWEVER...THERE IS A VERY SMALL CHANCE A BRIEF
TORNADO COULD OCCUR.

TEMPERATURES WILL CONTINUE TO PLUMMET BEHIND THE COLD FRONT AND A
BRIEF CHANGE OVER TO WINTER PRECIPITATION IS EXPECTED LATE TONIGHT.
PORTIONS OF NORTHERN ARKANSAS COULD SEE SOME LIGHT ACCUMULATIONS.
THE REMAINDER OF THE STATE WILL SEE LITTLE TO NO ACCUMULATIONS OR
JUST SOME FLURRIES OR ICE PELLETS BEFORE THE SYSTEM PULLS OUT.

WINDS OF 20 TO 30 MPH WILL BE POSSIBLE BEHIND THE FRONT TONIGHT...
WITH GUSTS AS HIGH AS 35 MPH. THE WINDS SHOULD SUBSIDE SUNDAY
MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE BIGGER STORY WITH THIS STORM SYSTEM WILL BE THE SIGNIFICANTLY
COLDER AIR COMING IN BEHIND IT. TEMPERATURES WILL BE NOTICEABLY
COLDER WITH A 30 TO NEARLY 40 DEGREE DROP IN SOME AREAS. IN ADDITION
TO THE ARCTIC PLUNGE...GUSTY WINDS SUNDAY MORNING WILL PRODUCE SUB-
ZERO WIND CHILLS ACROSS THE NORTH WITH SINGLE DIGITS AND TEENS
ELSEWHERE.

THE COLD AIR WILL SETTLE OVER THE REGION EARLY NEXT WEEK WITH THE
MAJORITY OF THE STATE BARELY GETTING INTO THE 30S SUNDAY AND MONDAY
AS WELL. SUNDAY NIGHT WILL ALSO FEATURE DANGEROUSLY LOW WIND CHILLS
EVEN THOUGH THE ACTUAL WINDS WILL BE LOWER. TEMPERATURES WILL SLOWLY
MODERATE THROUGH THE REMAINDER OF THE PERIOD.

AS THE COLDEST AIR OF THE SEASON TO DATE IS EXPECTED SUNDAY AND INTO
EARLY NEXT WEEK...NOW WOULD BE THE TIME TO REVIEW YOUR COLD WEATHER
SAFETY INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV/LZK.

56/57

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 3:39 AM CSTWinter Weather AdvisoryLZKBaxter, Fulton, Izard, Marion, Sharp, Stone20 hr
Dec 17, 2:00 PM CSTWind AdvisoryLZKArkansas, Bradley, Calhoun, Clark, Cleburne, Cleveland and 23 more16 hr
Dec 17, 3:50 PM CSTSevere Thunderstorm WarningLZKIndependence, Jackson, White40 min
Dec 17, 3:53 PM CSTSevere Thunderstorm WarningLZKLonoke, White, Woodruff52 min
Dec 17, 5:01 PM CSTSevere Thunderstorm WarningLZKJackson, White, Woodruff44 min

Nearby

Tornado Warnings in Arkansas, 2016Every tornado warning in 2016Tornadoes in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.